Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 29, NWS San Angelo, TX

June 6, 1997Kimble County, Mason County, San Saba County, Texas

NWS San Angelo, TX issued this flash flood warning at Jun 6, 1997, 12:44 PM CDT for Kimble County, Mason County, San Saba County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 1997, 12:44 PM CDT (17:44 UTC)
Expired
Jun 6, 1997, 3:40 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Whole counties

Counties Kimble County, TX, Mason County, TX, San Saba County, TX

The radar

The San Angelo radar (KSJT), 134 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 5.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 1997-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2302 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 1997-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2302 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 061744
FFWSJT
TXC267-319-411-062040-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1244 PM CDT FRI JUN 6 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 340 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN SOUTH CENTRAL TEXAS

   ...SOUTHERN AND EASTERN KIMBLE COUNTY
   ...MASON COUNTY

IN NORTH CENTRAL TEXAS

   ...SAN SABA COUNTY
 
AT 1235 PM CDT... A LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN WAS
INDICATED BY RADAR TO BE NEARLY STATIONARY ALONG A LINE FROM 18 MILES
SOUTHWEST OF JUNCTION THROUGH SEGOVIA AND MASON TO SOUTHWESTERN SAN
SABA COUNTY. THUNDERSTORMS ARE EXPECTED CONTINUALLY DEVELOP AND
MOVE OVER GENERALLY THESE SAME AREAS THROUGH 2 PM CDT RESULTING IN
FLASH FLOODING.

RADAR RAINFALL ESTIMATES ALONG THIS LINE SINCE 1140 AM CDT HAVE
EXCEEDED 1 INCH. RAINFALL IS ESTIMATED TO HAVE EXCEEDED 2 INCHES IN
LOCALIZED AREAS ALONG THIS LINE AND UP TO 3 INCHES MAY HAVE OCCURRED
IN THE EXTREME SOUTHWESTERN PORTION OF MASON COUNTY BASED ON
RAINFALL ESTIMATES. SINCE 1140 AM CDT... 0.61 INCHES OF RAIN WAS
REPORTED AT LLANO STATE PARK... IN AGREEMENT WITH RADAR ESTIMATES
FOR THAT LOCATION.

WITH THE CONTINUED MODERATE RAINFALL OVER SAN SABA COUNTY FOLLOWING
VERY HEAVY RAINFALL THIS MORNING... THE FLASH FLOOD THREAT CONTINUES
OVER SAN SABA COUNTY. SEVERAL FARM ROADS IN THE NORTHWESTERN PORTION
OF SAN SABA COUNTY HAVE BEEN CLOS4ED.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT
TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
 
12

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 10:14 AM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 6, 10:14 AM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1013 AM CDT FRI JUN 6 1997

AREA OF HEAVY RAIN PRODUCING THUNDERSTORMS CONTINUE TO DRIFT SLOWLY
SOUTHWARD. DOPPLER ESTIMATED UP TO 10.3 INCHES OF RAIN OVER NORTHERN
SAN SABA COUNTY...BUT HAIL CONTAMINATION SHOULD ACCOUNT FOR SOME OF
IT. NEVERTHELESS 5 INCHES WAS REPORTED IN RICHLAND SPRINGS WHERE
DOPPLER ESTIMATES APPEAR FAIRLY ACCURATE. A FEW AREAS HAVE BEEN
UNDERESTIMATED AS WELL.

BASED ON 12Z DATA...PRECIPITABLE WATERS ACROSS THE AREA ARE REACHING
150 PERCENT OF NORMAL ACROSS THE COUNTY WARNING AREA WITH HIGHEST
PERCENTAGES TOWARD MAF. A THERMAL GRADIENT SETTING UP OVER THE
NORTHERN EDWARDS PLATEAU AND NORTHWEST HILL COUNTRY COULD MEAN THIS
ACTIVITY WILL CONTINUE WELL INTO THE AFTERNOON HOURS. THIS ACTIVITY
WILL ENHANCED BY THE DIFFLUENT FLOW ALOFT AND A SLOWLY NORTHWARD
MOVING SHORTWAVE. THUS AM CONSIDERING FFA FOR SOUTHERN PORTIONS OF
THE COUNTY WARNING AREA BUT WILL COORDINATE FIRST.

15

In the hours before

Local storm report, Jun 6, 12:06 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TEXAS
1210 PM CDT FRI JUN 6 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 AM    ROSCOE                    TX   GOLFBALL HAIL
06/06/97   NOLAN

0351 AM    FM 126                    TX   QUARTER SIZE HAIL
06/06/97   TAYLOR

0730 AM    FM 89 AT 277              TX   FLOODING...ROAD IMPASSIBLE
06/06/97   TAYLOR

1108 AM    COLEMAN                   TX   FLOODING...CARS STALLED IN
06/06/97   COLEMAN                        COLEMAN

1148 AM    N RICHLAND SPR            TX   FLOODING...FM 45 AND FM 500
06/06/97    SAN SABA                            CLOSED DUE TO FHLOOD

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 3:21 AM CDTSevere Thunderstorm WarningSJTNolan49 min
Jun 6, 3:45 AM CDTSevere Thunderstorm WarningSJTTaylor50 min
Jun 6, 4:05 AM CDTFlash Flood WarningSJTFisher, Nolan3 hr
Jun 6, 4:09 AM CDTSevere Thunderstorm WarningSJTNolan46 min
Jun 6, 4:31 AM CDTFlash Flood WarningSJTTaylor3 hr
Jun 6, 4:35 AM CDTSevere Thunderstorm WarningSJTTaylor65 min
Jun 6, 5:13 AM CDTSevere Thunderstorm WarningSJTMitchell47 min
Jun 6, 5:57 AM CDTFlash Flood WarningSJTMitchell3 hr
Jun 6, 6:14 AM CDTFlash Flood WarningSJTBrown, San Saba3 hr
Jun 6, 7:19 AM CDTFlash Flood WarningSJTCoke, Runnels3 hr
Jun 6, 7:19 AM CDTFlash Flood WarningSJTBrown, Coleman3 hr
Jun 6, 7:27 AM CDTFlash Flood WarningSJTTaylor2 hr
Jun 6, 8:23 AM CDTFlash Flood WarningSJTSan Saba77 min
Jun 6, 8:23 AM CDTSevere Thunderstorm WarningSJTSan Saba77 min
Jun 6, 8:37 AM CDTFlash Flood WarningSJTSan Saba3 hr
Jun 6, 8:40 AM CDTFlash Flood WarningSJTColeman65 min
Jun 6, 8:40 AM CDTSevere Thunderstorm WarningSJTColeman65 min
Jun 6, 2:36 PM CDTFlash Flood WarningSJTSan Saba3 hr

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.